Format

Send to

Choose Destination
Neurology. 1993 May;43(5):1042-4.

New-onset seizures in critically ill patients.

Author information

1
Department of Neurology, Mayo Clinic, Rochester, MN 55905.

Abstract

We studied causes of new-onset seizures in 55 patients admitted to medical and surgical intensive care units between 1981 and 1991. In one-third of the patients, sudden withdrawal of narcotic agents was associated with tonic-clonic seizures. In another third, acute metabolic changes, predominantly severe hyponatremia (sodium < or = 125 mEq/l), accounted for new-onset seizures. In eight patients, drug toxicity (antibiotics and antiarrhythmic agents) predisposed to seizures. Only five patients had previously unrecognized structural CNS abnormalities that were manifested by focal or generalized tonic-clonic seizures. In six patients, the cause remained unknown. Twenty-four patients had recurrent seizures despite treatment with standard antiepileptic drugs. Status epilepticus occurred in four patients. Outcome was poor in only 34% of the patients, particularly in those with metabolic causes. Sudden withdrawal of narcotic drugs may be a significant cause of new-onset seizures in patients with life-threatening disorders.

PMID:
8492924
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center